May 17, 2008
i have been on Atripla for 5 years, but my last coupls tests showed my viral load starting going up again(was undetectable) knowing that i am sure i have never missed a dose of treatment,i have two questions: 1-why my viral load is going up?why would i develop resistance even without missing my does 2-what are the options now for my second line of treatment? what combination should i use?
| Response from Dr. DeJesus
Viral loads can go up after been undetectable (we call this "viral rebound") for different reasons. The main one, of course, is virologic failure due to the development of resistant mutations. If you have been very good taking your meds without missing dosages, it is unlikely that you will suddenly develop treatment failure after been undetectable for a while. On the other hand, if in the past, you were not that adherent to your treatment, and for whatever reason, you may have missed several dosages of your medications; it is possible that you may have accumulated some resistant mutations that are now starting to cause some trouble, and making your viral load go up.
Other reasons why viral load goes up in some patients are: inappropriate absorption of your meds, sometimes by taking them concomitantly with other supplements that can interfere with their absorption; also getting re-infected with a new HIV strain, if you may have put yourself at risk again. You did not mention how high your viral load is. Be aware that if your viral load is detectable at a low level (less than 400 copies), this may not necessarily indicate treatment failure, or resistance, rather than a transient viral "blip", which in many occasions it has no significant relevance.
As far as what you can use in the future? the best thing will be to ask your provider to do a resistant test (genotype) and to guide the next regimen selection based on those results. If a resistant test is not an option where you are getting your care, your next treatment should consist of a boosted protease inhibitor combined with at least with one or two other active drugs. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.